Funnel Cloud, Baca
- When
- May 31, 12:56 PM MST to 1:00 PM MST
- Where
- Baca County, 3.84 mi W of Pritchett
- Reported by
- Storm Chaser
- Coordinates
- 37.370, -102.930
A very long-lasting, slow moving supercell storm produced large hail and three tornadoes from west central to southeast Baca County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A very long-lasting, slow moving supercell storm produced large hail and three tornadoes from west central to southeast Baca County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 31, 4:01 AM MST, 8 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 501 AM MDT MON MAY 31 2010 .UPDATE... UPDATED TO ADD MORNING LOW CLOUDS ACROSS THE PLAINS. && .SHORT TERM... HAVE UPDATED FORECAST TO ADD MORNING LOW CLOUDS TO PORTIONS OF THE SOUTHEAST PLAINS DUE TO RAPIDLY EXPANDING STRATUS DECK VISIBLE IN 11-3.9 MICRON IMAGERY. .LONG TERM... NO UPDATES AT THIS TIME. && .AVIATION... MAY HAVE TO INTRODUCE A LOW CLOUD DECK...CIGS BELOW 1000 FEET... POSSIBLY BELOW 500 FEET...AT KCOS DURING THE NEXT HOUR PENDING EXPANSION OF STRATUS DECK. ELSEWHERE...CIGS BELOW 1000 FEET POSSIBLE OVER THE SOUTHEAST THROUGH AROUND 9 AM MDT. && .PREV DISCUSSION... /ISSUED 421 AM MDT MON MAY 31 2010/ SHORT TERM... ..SEVERE THUNDERSTORM THREAT SOUTHEAST PLAINS THIS AFTERNOON AND EVENING... ..HIGH FIRE DANGER SAN LUIS VALLEY THIS AFTERNOON AND EVENING... A THUNDERSTORM IS BREAKING OUT AS I SPEAK JUST NORTH OF LAS VEGAS NEW MEXICO. STORM APPEARS TO BE DEVELOPING IN RESPONSE TO UPPER LEVEL DISTURBANCE MOVING THROUGH WESTERN COLORADO THIS MORNING...COUPLED WITH TERRAIN EFFECTS AT THE SOUTHERN END OF THE SANGRE DE CRISTO CHAIN. ACCORDING TO THE MODELS...THIS AREA OF LIFT AND INSTABILITY WILL TRANSLATE NORTHWARD INTO SOUTHEASTERN COLORADO LATER THIS MORNING THROUGH THE AFTERNOON. MODELS INDICATE PLENTY OF CAPE WITH OVER 1000 J/KG AVAILABLE OVER PORTIONS OF EASTERN LAS ANIMAS... BACA...BENT...PROWERS...AND KIOWA COUNTIES BY 18Z...INCREASING TO AS MUCH AS 2000 J/KG OVER THE SAME AREA BY 00Z. LIS REACH -3 TO -5 BY 18Z AND PRETTY MUCH REMAIN THERE THROUGH 00Z. 0-6KM BULK SHEARS ARE ADEQUATE FOR SOME ROTATING CONVECTION IN THE RANGE OF 30-40KTS. TRIGGER TIMING IS REALLY THE ONLY QUESTION. APPEARS THAT TRIGGER IS ALREADY MOVING THROUGH WESTERN COLORADO AT THIS TIME...SO ITS GREATEST INFLUENCE MIGHT COME DURING THE LATE MORNING/EARLY AFTERNOON HOURS...WHICH WOULDN'T NECESSARILY ALIGN THE BEST WITH THE PEAK HEATING WINDOW. HOWEVER...200-300MB PVU PROGS DO INDICATE THAT AT LEAST SOME LIFTING INFLUENCE FROM THE TRIGGER THAT IS MOVING THROUGH WESTERN COLORADO THIS MORNING WILL STILL BE AROUND INTO THE LATE AFTERNOON/EARLY AFTERNOON HOURS. SO...THIS MAY BE ALL THAT IS NEEDED. IN ANY EVENT...WILL CALL FOR SCATTERED THUNDERSTORMS ACROSS THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING...WITH THE POTENTIAL FOR SEVERE STORMS PRODUCING HAIL UP TO 1.5 INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH...ALONG WITH LIGHTNING AND HEAVY RAIN. WITH ONLY 30-40 KNOTS OF 0-6KM BULK SHEAR...TORNADOES ARE NOT REALLY A HUGE CONCERN...BUT YOU CAN ALMOST NEVER SAY NEVER THIS TIME OF YEAR IN SOUTHERN COLORADO. IT IS GENERALLY JUST THE FAR SOUTHEAST PLAINS...EAST OF THE I-25 CORRIDOR...THAT HAVE A THREAT OF THUNDERSTORMS TODAY. ELSEWHERE... MOSTLY SUNNY SKIES ARE EXPECTED...WITH WARM SPRING TEMPS...AT LEAST 5 DEGREES ABOVE AVERAGE FOR THIS TIME OF YEAR. OTHER WEATHER CONCERN TODAY IS THE HIGH FIRE DANGER IN THE SAN LUIS VALLEY. YESTERDAY...CRITERIA WAS MET IN THE VALLEY AND IT LOOKS LIKE THIS WILL BE THE CASE AGAIN TODAY. RED FLAG CONDITIONS WILL PROBABLY KICK IN A BIT EARLIER TODAY THAN YESTERDAY SO TODAY'S WARNING STARTS AN HOUR EARLIER...AT 1PM...AND RUNS THROUGH 8PM. HUMIDITIES WILL DROP WELL BELOW 15 PERCENT...AND WINDS SHOULD GUST OVER 25 MPH FOR SEVERAL HOURS DURING THE AFTERNOON AND EVENING HOURS. COUPLED WITH CONTINUED DRY FUELS IN THE SAN LUIS VALLEY...RED FLAG CRITERIA SHOULD BE EASILY MET. LW LONG TERM... (TUESDAY THROUGH SATURDAY) TUESDAY...WEST-SOUTHWEST FLOW ALOFT WILL KEEP WARM CONDITIONS OVER THE AREA. DRY AIR WILL BE THE RULE AS WELL. THE ONLY EXCEPTION COULD BE RIGHT ALONG THE KANSAS BORDER. NAM12 STILL HINTING AT THE POSSIBILITY OF CONVECTION IN EASTERN PARTS OF OUR BORDER COUNTIES...ALTHOUGH THE AIR WILL BE FAIRLY DRY. MID LEVEL TEMPERATURES OF 12 TO 15 CELSIUS WILL TRANSLATE TO UPPER 80S TO MID 90S ACROSS THE PLAINS...70S IN THE HIGH VALLEYS...AND 50S AND 60S MOUNTAINS. WINDS MAY JUST BE STRONG ENOUGH...ALONG WITH LOW RELATIVE HUMIDITY...AND CRITICAL FUELS TO CAUSE EXTREME FIRE BEHAVIOR ACROSS THE SAN LUIS VALLEY. SO...THE FIRE WEATHER WATCH REMAINS IN EFFECT. HUMIDITY AND WIND WILL ALSO BE QUITE LOW ACROSS THE EASTERN MOUNTAINS AND PARTS OF THE I-25 CORRIDOR...BUT FUELS ARE NOT DEEMED CRITICAL. TUESDAY NIGHT THROUGH WEDNESDAY...A SHORTWAVE MOVING THROUGH THE REGION WILL CAUSE SOME COOLER...MOISTER AIR TO INVADE THE PLAINS...ALONG WITH THE SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS. THERE MAY BE A FEW STRONG STORMS TUESDAY EVENING AND AGAIN DURING WEDNESDAY...WITH MODERATE CAPES AND DECENT BULK SHEARS. WEST-NORTHWEST FLOW ON WEDNESDAY IS SOMETHING TO BE WATCHED...BECAUSE THERE WILL BE THE CHANCE FOR ROTATING STORMS. HIGHS SHOULD BE AROUND 10 DEGREES LOWER THAN TUESDAY...OR PERHAPS MORE DEPENDING ON THE AMOUNT OF CLOUD COVER IN THE EAST. MEANTIME...WEATHER MORE OF THE SAME IN THE WEST. THURSDAY THROUGH SATURDAY...RIDGE WILL BUILD INTO THE CENTRAL ROCKIES...PROVIDING DRY AND HOT WEATHER TO MOST OF THE CWA. EXPECT HIGHS IN THE 90S ACROSS THE PLAINS...80S HIGH VALLEYS...AND 60S AND 70S ACROSS THE MOUNTAINS. THIS WILL CAUSE RAPID SNOW MELT ACROSS THE HIGHEST ELEVATIONS. AVIATION... GENERALLY VFR EXPECTED. COULD BE SOME LOCAL MVFR/IFR CONDITIONS ASSOCIATED WITH THUNDERSTORMS DEVELOPING OVER THE SOUTHEAST PLAINS...EAST OF THE I-25 CORRIDOR...DURING THE AFTERNOON AND EVENING HOURS. EXPECTING KCOS...KPUB AND KALS TO REMAIN WEST OF THIS ACTIVITY. LW && .PUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR COZ224. FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR COZ224. && 50/13
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1259 PM MDT MON MAY 31 2010 COZ058>089-093>099-011900- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1259 PM MDT MON MAY 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE FAR SOUTHEAST PLAINS THIS AFTERNOON AND INTO THIS EVENING. SOME STORMS MAY BE SEVERE PRODUCING HAIL UP TO 1.5 INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH OR MORE. ADDITIONAL STORM THREATS WILL INCLUDE LIGHTNING AND HEAVY RAIN. THE AREAS MOST LIKELY TO SEE THUNDERSTORMS AND SEVERE WEATHER TODAY INCLUDE BACA...PROWERS...KIOWA...BENT AND EASTERN LAS ANIMAS COUNTIES. FIRE DANGER WILL BE HIGH ACROSS THE SAN LUIS VALLEY THIS AFTERNOON INTO THIS EVENING...WHERE A COMBINATION OF HUMIDITIES BELOW 15 PERCENT...WIND GUSTS TO 25 MPH...AND DRY FUELS WILL RESULT IN CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR SHOULD ANY FIRES START. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR TUESDAY...ONE OR TWO STORMS ALONG THE KANSAS BORDER COULD DEVELOP AND BECOME STRONG. THE MAIN THREATS COULD BE PENNY SIZE HAIL...WINDS TO 50 MPH...AND CLOUD TO GROUND LIGHTNING. THERE WILL ALSO BE HIGH FIRE DANGER ACROSS THE SAN LUIS VALLEY...WHERE A COMBINATION OF HUMIDITY BELOW 15 PERCENT...WIND GUSTS TO 25 MPH OR MORE...AND DRY FUELS WILL RESULT IN EXTREME FIRE BEHAVIOR IF A FIRE STARTS. TUESDAY NIGHT AND WEDNESDAY...COOLER AIR WILL MOVE INTO THE PLAINS...BRINGING A CHANCE FOR A FEW STRONG TO SEVERE STORMS WITH QUARTER SIZE HAIL OR LARGER...WIND GUSTS OVER 60 MPH...BRIEF HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING. 28/28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 146 PM MDT MON MAY 31 2010 COZ094-099-312015- EASTERN LAS ANIMAS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 146 PM MDT MON MAY 31 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO THIS INCLUDES...SPRINGFIELD. EXTREME EAST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF PRITCHETT...OR 18 MILES WEST OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... PRITCHETT. SPRINGFIELD. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 163 km away, was scanning. The volume nearest the first event began at 19:56 UTC.
7 hail, 4 funnel cloud, 3 tornado. Local standard time, as filed.
A large, slowing moving tornado moved south across open fields and US Highway 160, snapping off 14 power poles.
A brief tornado over open country caused no damage.
A tornado moved southeast, crossing US Highway 287 south of Campo. Eight power poles were snapped off west of the highway and on County Road C. Two windmills were also hit, and a storage shed was tipped over and moved 20 feet. The tornado ended shortly before the Oklahoma state line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231687, 231688, 231691, 231692, 231698, 231700, 231693, 231689, 231690, 231694, 231695, 231697, 231696, 231699.